Alert archive / Texas / Fire Weather Watches in 2008

Fire Weather Watch 21, NWS Brownsville, TX

December 26, 20088 counties in Texas

NWS Brownsville, TX issued this fire weather watch at Dec 26, 2008, 9:18 AM CST for 8 counties in Texas. It took effect at Dec 27, 2008, 10:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 26, 2008, 9:18 AM CST (15:18 UTC)
In effect from
Dec 27, 2008, 10:00 AM CST
Expired
Dec 27, 2008, 3:25 AM CST
In force
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 3.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this fire weather watch went out at Dec 26, 3:00 AM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Dec 26, 3:00 AM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 AM CST FRI DEC 26 2008

.DISCUSSION...A WEAK FRONT WILL SLOWLY MOVE NORTH LATER TODAY
CAUSING WINDS TO INCREASE FROM THE SOUTH TO SOUTHEAST. TEMPERATURES
WILL BE ABOVE NORMAL FOR THIS TIME OF YEAR BOTH TODAY AND SATURDAY.
WINDS SHOULD BE JUST BELOW WIND ADVISORY CRITERIA THROUGHOUT THE
DAY. THE WINDS WILL DECREASE SLIGHTLY TONIGHT AHEAD OF AN
APPROACHING COLD FRONT. THE COLD FRONT WILL MOVE THROUGH THE AREA
SATURDAY EVENING CAUSING GUSTY NORTH WINDS AND SLIGHTLY COOLER
TEMPERATURES IN ITS WAKE.  CLOUDS WILL INCREASE A LITTLE ALTHOUGH
THERE WILL STILL BE SOME SUNSHINE ON SATURDAY.  HIGH PRESSURE WILL
BUILD OVER THE AREA ON SUNDAY CAUSING THE AIRMASS TO BEGIN TO
MODIFY.  ANOTHER COLD FRONT COULD MOVE THROUGH THE AREA NEXT
THURSDAY CAUSING COOLER TEMPERATURES ONCE AGAIN.
&&

.MARINE...THE 3 AM OBSERVATION FROM BUOY 42020 INDICATED WINDS WERE
SOUTH SOUTHEAST AROUND 18 KTS GUSTING TO AROUND 23 KTS AND SEAS WERE
AROUND 5.5 FT WITH A PERIOD OF 8 SECONDS. LOW PRESSURE WILL SLIDE
INTO THE TX PANHANDLE TODAY AND INTERACT WITH A SFC HIGH PRESSURE
RIDGE ACROSS THE WESTERN GULF OF MEXICO. A TIGHTENING PRESSURE
GRADIENT IS EXPECTED TODAY RESULTING IN A STRONG SOUTHERLY WIND FLOW
PATTERN ACROSS THE LOWER TX COASTAL WATERS. SEAS WILL RESPOND AND
BUILD THRU THE DAYTIME EXCEEDING SCA THRESHOLDS. WILL GO AHEAD AND
ISSUE A SMALL CRAFT ADVISORY FOR ALL COASTAL WATERS BEGINNING AT 10
AM THIS MORNING THRU 6 PM TONIGHT AND EXTEND THE ADVISORY UNTIL 9 PM
TONIGHT FOR THE GULF WATERS. EXPECTING THE SOUTHERLY WINDS TO
CONTINUE THRU SATURDAY AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. SEAS ARE ALSO EXPECTED TO REMAIN ELEVATED THRU SATURDAY
AS WELL. SCA CONDITIONS ARE LIKELY TO CONTINUE THRU SUNDAY PRIOR TO
AND IN THE WAKE OF THE COLD FRONT PASSING THRU SATURDAY NIGHT. LATER
SHIFTS WILL MONITOR AND DECIDE IF EXTENDING THE SCA IS WARRANTED.
NORTH TO NORTHEASTERLY WINDS IN THE WAKE OF THE FRONT WILL CONTINUE
THRU SUNDAY BUT BEGIN TO DIMINISH BY SUNDAY NIGHT AS HIGH PRESSURE
STARTS TO SLIDE IN FROM THE NORTHWEST. WINDS AND SEAS WILL IMPROVE
BY MONDAY INTO TUESDAY.
&&

.AVIATION...MODERATE SOUTHERLY WINDS EARLY THIS MORNING ACROSS THE
RGV HAVE NOT ALLOWED VSBYS TO LOWER. EXPECTING THIS TREND NOW TO
HOLD THRU TODAY. CIGS HAVE REMAINED BKN TO OVC WITH MOSTLY IFR TO
MVFR CONDITIONS THIS MORNING. ANTICIPATE MODERATE SOUTHERLY WINDS
ACROSS DEEP SOUTH TX TODAY WITH GRADUALLY RISING CIGS WITH TIME.
WINDS SHOULD GRADUALLY TAPER OFF AFTER SUNSET TONIGHT WITH LOWERING
CIGS EXPECTED ONCE AGAIN.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  82  71  84  64 /  10  10  40  40
BROWNSVILLE          82  71  83  62 /  10  10  30  50
HARLINGEN            85  73  84  60 /  10  10  20  10
MCALLEN              85  70  87  60 /  10  10   0   0
RIO GRANDE CITY      85  64  82  51 /  10  10   0   0
SOUTH PADRE ISLAND   79  69  77  63 /  10  10  50  60
&&

.BRO WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY FROM 10 AM
     THIS MORNING TO 6 PM CST THIS AFTERNOON FOR GMZ130-132-135.
     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 9 PM CST
     THIS EVENING FOR GMZ150-155-170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...65
MARINE/AVIATION/MESO...57
Hazardous weather outlook, Dec 26, 4:47 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
447 AM CST FRI DEC 26 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-271200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
447 AM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR THE LOWER TEXAS
COASTAL WATERS BEGINNING AT 10 AM CST TODAY. THERE IS A HIGH RISK
FOR RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA
CHICA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WINDS AND SEAS ARE ANTICIPATED TO REMAIN ELEVATED SATURDAY AND
SUNDAY AS A COLD FRONT IS EXPECTED TO PASS THROUGH THE AREA
SATURDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE NEEDED THROUGH THIS
TIME DUE TO THE STRONGER WINDS AND HIGHER SEAS. THERE WILL BE A HIGH
RISK FOR RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND
BOCA CHICA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 26, 9:08 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
908 AM CST FRI DEC 26 2008

TXZ248>257-262315-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
908 AM CST FRI DEC 26 2008

...INCREASED FIRE RISK THROUGH NEW YEARS DAY...

ONGOING DRY WEATHER CONDITIONS OVER THE PAST FEW MONTHS HAVE
RESULTED IN CURED FUELS ACROSS DEEP SOUTH TEXAS. CURED FUELS ARE
DRY AND DORMANT VEGETATION. UNDER THESE CONDITIONS...THE USE OF
FIREWORKS OFTEN RESULTS IN AN INCREASED RISK FOR ACCIDENTAL FIRES.

DUE IN PART TO THIS RISK...SOME MUNICIPALITIES IN DEEP SOUTH TEXAS
HAVE ESTABLISHED BANS ON CERTAIN ACTIVITIES INVOLVING VARIOUS
TYPES OF FIREWORKS WITHIN CITY LIMITS. CHECK WITH LAW ENFORCEMENT
OFFICIALS REGARDING LOCAL RESTRICTIONS BEFORE PURCHASING OR USING
ANY FIREWORKS.

HELP PREVENT DEADLY WILDFIRES. IF YOU WILL BE USING FIREWORKS MAKE
SURE TO FOLLOW ALL INSTRUCTIONS. KEEP FIREWORKS AWAY FROM GRASSY
AREAS AND KEEP A BUCKET OF WATER OR A WATER HOSE CLOSE BY. MAKE
SURE THERE IS ADULT SUPERVISION AT ALL TIMES. MAKE SURE ALL
FIREWORKS ARE OUT COLD BEFORE DISPOSING OF THEM.

REMEMBER TOO THAT IN DRY WEATHER CONDITIONS ACCIDENTAL FIRES CAN
ALSO START FROM MACHINERY...MOTOR VEHICLES...AND THROWING BURNING
CIGARETTES ON THE GROUND. BURN BANS HAVE ALSO BEEN ISSUED FOR
SEVERAL COUNTIES IN SOUTH TEXAS. IN DEEP SOUTH TEXAS...JIM HOGG
COUNTY HAS A BURN BAN IN EFFECT. CHECK WITH COUNTY OFFICIALS FOR
EXEMPTIONS BEFORE CONDUCTING ANY OUTDOOR BURNING.

THE WEATHER FORECAST FOR NEW YEARS EVE SUGGESTS UNSETTLED CONDITIONS
FOR EAST AND SOUTHEAST TEXAS AS A WEAK COLD FRONT PUSHES SOUTH.
THESE CONDITIONS MAY EXTEND FARTHER SOUTH INTO DEEP SOUTH TEXAS.
AS A RESULT...ISOLATED SHOWERS WILL BE POSSIBLE...MAINLY ALONG THE
COAST. LOCAL WINDS SHOULD BE LIGHT TO MODERATE FROM THE SOUTHEAST
UNDER MOSTLY CLOUDY SKIES.

54/59/CAMPBELL

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 3:53 AM CSTSmall Craft AdvisoryBRO63 hr
Dec 26, 8:53 AM CSTWind AdvisoryBROBrooks, Cameron, Hidalgo, Kenedy, Willacy7 hr
Dec 26, 9:18 AM CSTRed Flag WarningBROBrooks, Cameron, Hidalgo, Kenedy, Willacy8 hr

Nearby

Fire Weather Watches in Texas, 2008Every fire weather watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.